It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board

  • Lipitor/Muscle Aches

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 12-17-2004, 07:32 AM   #1
    tg43
    Junior Member
    (female)
     
    tg43's Avatar
     
    Join Date: Dec 2004
    Posts: 12
    tg43 HB User
    Question Lipitor/Muscle Aches

    I have been on Lipitor for about a year now. I have on-and-off generalized muscle aches and a very painful right calf from time-to-time. Do any of you find that the aches wax-and-wane? or if they are related to the Lipitor would it be a constant ache? I also started taking Tricor a number of months ago and the first night on it I could hardly get out of our recliner due to muscle aches - very painful. The next morning I woke up fine.

    The pharmacist asked me yesterday if I had any muscle aches with my Lipitor refill - I had assumed the aches would start at the beginning of taking the medication, not a year into it. Can anyone clarify this or have similar situation?

     
    Sponsors Lightbulb
       
    Old 12-17-2004, 08:24 PM   #2
    heart44
    Inactive
     
    Join Date: Sep 2004
    Posts: 271
    heart44 HB User
    Re: Lipitor/Muscle Aches

    Some experience side effects as soon as they start taking a statin and others take statins for years before experiencing side effects. Many report the appearance of side affects when dosage is increased or when you are switched from one statin to another.

    Are you taking Lipitor and Tricor at the same time?

    Are you taking CoQ10?
    You should take at least 100mg of CoQ10, and CoQ10 gel [capsules] are preferred over powered CoQ10.

    Statins deplete your natural stores of CoQ10, that is the reason to take a supplement. Foods that contain CoQ10: Oily fish such as salmon, spinach and whole grains.

    The reason why CoQ10 is important:
    What factors might contribute to a deficiency of coenzyme Q?
    A wide variety of heart-related problems increase risk of coenzyme Q deficiency. These problems include arrhythmia, angina, heart attack, mitral valve prolapse, high blood pressure, coronary artery disease, atherosclerosis, and congestive heart failure. Problems with the gums (gingiva) and stomach ulcers can also signal deficiency of this nutrient.

    What medications affect coenzyme Q?
    The cholesterol-lowering statin drugs – including lovastatin , pravastatin, and simvastatin – all lower levels of coenzyme Q in the blood. This reduction of coenzyme Q supplies is ironic since these cholesterol-lowering drugs are given to decrease risk of heart disease.

    Source for "reason why CoQ10 is important": World's Heathiest Foods

    Last edited by Administrator; 07-17-2014 at 12:40 AM.

     
    Old 12-18-2004, 06:05 AM   #3
    Lenin
    Senior Veteran
    (male)
     
    Lenin's Avatar
     
    Join Date: Nov 2004
    Posts: 8,456
    Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
    Re: Lipitor/Muscle Aches

    tg

    I wouldn't associate Lipitor with the occasional sore calf a year after starting Lipitor. That condition is just too common to give it much credence...try more calcium and magnesium in your diet for the calf cramp.
    On the other hand, not being able to get out of a recliner the day after starting fenofibrate would definitely raise the red flag on the a tie in with drug induced myalgia.

    Co Q-10 supplementation is indeed a good idea with either drug.

    Last edited by Administrator; 07-17-2014 at 12:39 AM.

     
    Old 12-18-2004, 06:31 PM   #4
    vipergg22
    Inactive
     
    Join Date: Feb 2002
    Location: Rochester
    Posts: 223
    vipergg22 HB User
    Re: Lipitor/Muscle Aches

    tg
    Whats the matter with these doctors , mixing statins and fenofibrates is a no no . You are just asking for trouble . They specifically warn against even in the warnings.



    The combined use of TRICOR and HMG-CoA reductase inhibitors should be avoided unless the benefit of further alterations in lipid levels is likely to outweigh the increased risk of this drug combination.

    In a single-dose drug interaction study in 23 healthy adults the concomitant administration of TRICOR and pravastatin resulted in no clinically important difference in the pharmacokinetics of fenofibric acid, pravastatin or its active metabolite 3a-hydroxy iso-pravastatin when compared to either drug given alone.

    The combined use of fibric acid derivatives and HMG-CoA reductase inhibitors has been associated, in the absence of a marked pharmacokinetic interaction, in numerous case reports, with rhabdomyolysis, markedly elevated creatine kinase (CK) levels and myoglobinuria, leading in a high proportion of cases to acute renal failure.

    The use of fibrates alone, including TRICOR, may occasionally be associated with myositis, myopathy, or rhabdomyolysis. Patients receiving TRICOR and complaining of muscle pain, tenderness, or weakness should have prompt medical evaluation for myopathy, including serum creatine kinase level determination. If myopathy/myositis is suspected or diagnosed, TRICOR therapy should be stopped.

    Last edited by Administrator; 07-17-2014 at 12:39 AM.

     
    Old 03-03-2005, 07:52 AM   #5
    slr26
    Newbie
     
    slr26's Avatar
     
    Join Date: Oct 2004
    Posts: 3
    slr26 HB User
    Re: Lipitor/Muscle Aches

    Last Saturday we were playing dominoes with two other couples. . He developed these cramps in his back and in his legs and stopped the Lipitor. He started taking "red yeast rice" and the cramps went away and his cholesterol has stayed down , under 200. When he checked with his doctor, he was told to keep taking it since it seemed to be working. Have you ever heard of red yeast rice?? Im thinking of stopping Lipator, and trying the red yeast rice.
    Shirley

     
    Old 03-03-2005, 09:50 AM   #6
    HubbleRules
    Senior Veteran
    (male)
     
    Join Date: Jan 2005
    Location: New York State
    Posts: 679
    HubbleRules HB User
    Re: Lipitor/Muscle Aches

    tg

    I wouldn't be so quick to rule-out calf-cramps as a Lipitor side-effect, even after one year on the drug. Can you associate the pain with recent exercise or over-exertion, or does it just mysteriously appear?

    I had serious, chronic muscle pain and weakness after 7 years of no symptoms on Lipitor.

    Coincidentally, I started combination therapy with Tricor about 2 months before I started having serious muscle pain - and I was breaking the Tricor in half, and only taking it about 3-4 times/week.

    Be very careful about combining Lipitor and Tricor. The chances of myopathies increase very significantly when the two are taken together.

    HubbleRules

    Last edited by Administrator; 07-17-2014 at 12:39 AM.

     
    Old 03-03-2005, 10:43 AM   #7
    Lenin
    Senior Veteran
    (male)
     
    Lenin's Avatar
     
    Join Date: Nov 2004
    Posts: 8,456
    Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
    Re: Lipitor/Muscle Aches

    SHirley,

    It's understandable that someone with problems from Lipitor, a very STRONG hmg Co reductase inhibitor, would have fewer problems switching to RYR, a rather weak low dose of a weaker version of the same class of drug. It's probably akin to someone switching to 2.5 mg. Lipitor a day...or even to 1 milligram.

    Like someone having trouble with 14 cups of strong coffee from caffeinism having less trouble with a daily small sip of COKE!

    Last edited by Lenin; 03-03-2005 at 10:45 AM.

     
    Old 03-03-2005, 08:19 PM   #8
    heart44
    Inactive
     
    Join Date: Sep 2004
    Posts: 271
    heart44 HB User
    Re: Lipitor/Muscle Aches

    Quote:
    Originally Posted by slr26
    Have you ever heard of red yeast rice?? Im thinking of stopping Lipitor, and trying the red yeast rice.
    Shirley
    Hi Shirley, As Lenin said, RYR is a weaker statin than Lipitor, but it is still a statin and can have the same side effects. Our PCP assumed that since RYR is 'natural', we could skip the liver function tests..... NOT SO.... The same PCP went balistic when we told him my husband was experiencing cognitive decline from statins. Needless to say, we just changed PCP's.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Diabetes, colesterol and lipitor, and muscle aches. twokatss Diabetes 2 03-23-2008 12:25 PM
    Slowly dying on Lipitor jtrice High Cholesterol 20 12-15-2006 12:52 AM
    Do Not Take Lipitor!!! texasbart High Cholesterol 24 11-09-2006 06:33 PM
    I'm Going Off Lipitor-Too Many Issues 4 Me Imacarbuff High Cholesterol 28 12-15-2005 05:06 PM
    Leg aches and muscle aches from lipitor? Songleader High Cholesterol 29 10-09-2005 04:04 PM
    Lipitor: Side Effects & Vitamin C AussieBloke High Cholesterol 4 08-15-2005 04:33 AM
    Is aching in arms due to Lipitor??? cody48 High Cholesterol 7 08-14-2005 01:55 PM
    muscle aches associated with Lipitor libloom High Cholesterol 26 03-26-2005 07:07 PM
    The Lipitor Dilemma SafetyJ2006 High Cholesterol 29 06-08-2004 02:53 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 01:20 AM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!